Wyoming, 2010

Damaging Wind in Wyoming, July 25, 2010

July 25, 2010 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced wind gusts around 65 mph across southeastern Campbell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts around 65 mph across southeastern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 25, 5:25 PM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 5:25 PM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
625 PM MDT SUN JUL 25 2010

.DISCUSSION...HAVE SHOT OUT A QUICK UPDATE TO ADD SOME
THUNDERSTORMS OVER NORTHEAST WYOMING THIS EVENING. A FEW WEAK
STORMS HAVE DEVELOPED JUST TO THE WEST OF THE CWFA NEAR WEAK
SURFACE TROF AS A LITTLE SHORT WAVE SLIDES OVER. STORMS SHOULD
DIMINISH BY LATER TONIGHT.

&&

.AVIATION...ISOLD -TSRA ARE POSSIBLE THIS EVE OVER NERN WY AND THE
BLKHLS. ISOLD -TSRA ARE AGAIN EXPECTED MON AFT AND EVE OVER NERN
WYOMING AND PARTS OF WRN SD. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 206 PM MDT SUN JUL 25 2010/

DISCUSSION...CURRENT SURFACE MAP PLACES HIGH PRESSURE OVER
MINNESOTA WITH WEAK TROF ACROSS CENTRAL MONTANA. BREEZY SOUTHEAST
WINDS ACROSS WESTERN SOUTH DAKOTA. ANALYSIS SHOWS MLCAPE OF
500-1000J/KG ACROSS WESTERN SOUTH DAKOTA WITH MLCIN AROUND 50J/KG
ACROSS THE BLACK HILLS AND AROUND 200J/KG ACROSS NW SD. SO
FAR...ONLY SOME FLAT CUMULUS ACROSS THE BLACK HILLS. WEAK
SHORTWAVE ACROSS WYOMING TO CROSS WESTERN SOUTH DAKOTA THIS
EVENING. ISOLATED THUNDERSTORMS STILL POSSIBLE ACROSS BLACK HILLS
THIS EVENING WHERE WEAKEST CAP EXISTS.

SURFACE TROF MOVES INTO NORTHEAST WYOMING/WESTERN SOUTH DAKOTA
MONDAY. MOISTURE POOLING ACROSS WESTERN SOUTH DAKOTA RESULTS IN
MLCAPE OF 1000-2000 J/KG. CAP REMAINS STRONG WITH EXCEPTION OF
NORTHWEST SOUTH DAKOTA. BULK SHEAR LESS THAN 25M/S. MAIN THREAT
WILL BE LOCALLY HEAVY RAIN.

ON TUESDAY...COLD FRONT DROPS THROUGH THE AREA ON
TUESDAY....REACHING NORTHWEST SOUTH DAKOTA IN THE MORNING AND THEN
TO NEBRASKA BORDER BY LATE AFTERNOON. MODELS SIMILAR IN TIMING OF
COLD FRONT...SO HAVE TRIMMED BACK TEMPERATURES ACROSS NORTHWEST
SOUTH DAKOTA. BEST CHANCE OF THUNDERSTORMS WILL BE ALONG COLD
FRONT. HIGH PRESSURE DROPS SETTLES IN OVER EASTERN MONTANA/WESTERN
DAKOTAS WEDNESDAY NIGHT.

EXTENDED...A RELATIVELY FLAT UPR RIDGE IS EXPECTED TO DOMINATE OUR
WX FOR THE LAST HALF OF THE WEEK AND WEEKEND. SEVERAL UPPER LEVEL
DISTURBANCES WILL MOVE THRU THE FLOW ALOFT AND BRING A NEARLY DAILY
CHANCE FOR THUNDERSTORMS TO OUR AREA. SOMEWHAT COOL TEMPERATURES ARE
EXPECTED ON WEDNESDAY IN WAKE OF TUESDAYS CDFNT PASSAGE...WITH
READINGS NEAR TO SLIGHTLY ABOVE AVERAGE FOR THE REST OF THE
WEEK/WEEKEND.

AVIATION...THERE IS A SLIGHT CHANCE FOR AFTN/EVE TSTMS TODAY ACRS
THE BLKHLS. OTHERWISE...VFR CONDITIONS WILL CONTINUE THROUGH
MONDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 25, 5:00 PM MST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT SUN JUL 25 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-261300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 PM MDT (700 PM CDT) SUN JUL 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE BLACK HILLS AND
NORTHEAST WYOMING THROUGH THIS EVENING. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH SATURDAY.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

ABC

In the hours before

Special weather statement, Jul 25, 6:15 PM MST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SUN JUL 25 2010

WYZ054-260215-
NORTHERN CAMPBELL WY-
715 PM MDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
815 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF ECHETA...OR 18 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WESTON...
  HIGHWAYS 14 AND 16 BETWEEN GILLETTE AND SPOTTED HORSE...
  HIGHWAY 59 BETWEEN GILLETTE AND WESTON...

SCHILD
Special weather statement, Jul 25, 7:49 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
849 PM MDT SUN JUL 25 2010

WYZ055-058-260330-
SOUTHERN CAMPBELL WY-WESTON WY-
849 PM MDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WESTON AND SOUTHERN
CAMPBELL COUNTIES UNTIL 930 PM MDT...

AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF RENO JUNCTION...OR 9 MILES EAST
OF WRIGHT...MOVING EAST AT 20 MPH. A SECOND STORM WAS LOCATED 10
MILES WEST OF PUMPKIN BUTTES...AND WAS ALSO MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORM INCLUDE...
  ROCHELLE...
  PUMPKIN BUTTES...
  WRIGHT...
  SAVAGETON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

SCHILD
Special weather statement, Jul 25, 8:47 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT SUN JUL 25 2010

WYZ055-058-260445-
SOUTHERN CAMPBELL WY-WESTON WY-
947 PM MDT SUN JUL 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WESTON AND SOUTHERN
CAMPBELL COUNTIES UNTIL 1045 PM MDT...

AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF RENO JUNCTION...OR 9 MILES
EAST OF WRIGHT...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCHELLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD

The radar

The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 25, 9:31 PM MST
Where
Campbell County, 9.03 mi E of Wright
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.701, -105.291

Wind gusts were estimated at 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239729.